|Last week the FDA issued a news release that warned of the possibility of chemical burns associated with topical pain relieving products that contain the ingredients menthol, methyl salicylate or capsaicin.
This news release was widely reported in print, broadcast, and internet news sources.
For this column I referred to the actual news release as issued Sept. 13 by the Food and Drug Administration.
According to the release, consumers should be wary of over-the-counter products containing the ingredients menthol, methyl salicylate or capsaicin because of a risk of chemical burns.
This news story caught my attention because it sounded too improbable to me that these products would be a significant cause of chemical burn injury.
Similar products have been safely used worldwide for hundreds of years.
I have used such products for at least 25 years without a single report of an adverse effect.
But the news story indicated first, second and even third degree burns that required hospitalization were possible.
So I dug deeper into the FDA report to see if I could find the data used to justify such an ominous warning. Maybe I was overlooking something.
The only data cited according to researcher Reynold Tan, Ph.D. indicated 43 cases had been reported since 1969 that resulted in burns.
The release did not specify exactly which ingredients were reported to have caused injury or with what severity or what other conditions may have been involved.
The data cited in the news release seemed too sketchy to warrant such a broad warning.
In every pharmacy, grocery, and convenience store in America right now, there are dozens of different products containing the questionable ingredients. Realizing that tens if not hundreds of millions of these products are sold each year in this country, and the reported cases spanned over 40 years, I concluded that the statistical significance represented by the news story would amount to 43 out of perhaps more than a billion applications of the products.
Based on analysis of the data cited, the chance of a significant chemical burn injury occurring from the use of these products appears to be extraordinarily remote, almost infinitesimal.
It was also not mentioned in the report what other circumstances were involved in the reported cases, such as whether the application was used along with a heating pad (a very bad move that could increase risk of a burn injury), in the presence of other topical medications that might react with the ingredients, or other factors that might explain the occurrence of a reported adverse reaction.
It is also important to note that these three chemicals behave quite differently in their actions to relieve pain. Grouping them together in a vague warning apparently based on statistically insignificant case data is meaningless.
I tried to think of a good analogy to illustrate the extremely minute significance of 43 cases being reported out a billion uses over the past forty years, but I was unable to think of a reasonable comparative.
Just estimating that a minimum ten percent of the American population (30 million people) used a product in this group only 3.3 times a year (100 million applications per year) repeated for the 40 years of the reported data span would be result in a risk of … never mind, my calculator doesn’t produce numbers with that many zeros.
The FDA news release went so far as to mention several brand names of products that contain menthol, methyl salicylate or capsaicin as examples of the types of products involved – with no indication that any of the brand name products was involved with any of the cases of reported chemical burns. (I will not mention the brand names in this column since there is no indication that these products have any connection to reports of adverse events.)
It seems absurd for a federal government agency to implicate products in a product warning with no reported claim of their actual involvement.
In contrast to the FDA release, it should be noted that these types of topical products often safely provide significant relief for pain when used as directed and present a very important option to oral drugs that carry a much greater risk of serious side effects.